Pennsylvania, 2016

Damaging Winds in Pennsylvania, September 8, 2016

September 8, 2016 · NWS CLE · 2 events in 2 counties and zones

A cold front moved across western Pennsylvania on September 8th causing a line of thunderstorms to develop. Segments of the line became severe and some damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across western Pennsylvania on September 8th causing a line of thunderstorms to develop. Segments of the line became severe and some damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 8, 2:49 PM EST, 13 minutes earlier.

Area forecast discussion, Sep 8, 2:49 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
349 PM EDT THU SEP 8 2016

.SYNOPSIS...
An active weather pattern expected through Saturday night. A cold
front will slowly sink south of the area tonight. Friday night the
same front will lift back north into the region as a warm front. A
second and much stronger cold front will push through late on
Saturday. The pattern will quiet down as high pressure builds in
with a cooler and drier airmass Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A weak shortwave north of the lake is advancing east this evening.
The increased jet over the area is helping to support some more
organized convection over eastern Ohio/northwest Pennsylvania at
the time of this issuance. Best chance for thunder will be in
areas not already worked over, mainly in the south and eastern
counties through this evening. Areas behind this line will still
see some rain showers move in as the front sags south out of
Michigan, but kept thunder wording out given strong cap and weak
instability. Heavy rainfall associated with these showers could be
problematic should there be any training. After dark the chances
for thunder drop off notably as the instability wanes. Showers
will still be developing along and south of the front, but not
looking at any significant rainfall amounts. The temperature
profile does not show a notable change overnight so not expecting
a significant cool down. The subtle drop in dewpoints and
northerly winds could push lows into the lower 70s away from the
lake, but still above seasonable normals for this time of year.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
An area of surface high pressure will build over the area behind
the cold front for Friday. This will allow for minimal cloud cover
especially in the early part of the day. The H850 temps drop a few
degrees by tomorrow morning, but are expected to warm back up to
around 19C by later in the afternoon. This combined with plenty of
sunshine should easily support temperatures in the mid to even
upper 80s, with the exception of the east where heights will be
slower to rise. Have gone several degrees above guidance for
these reasons.

Rain chances will increase late Friday as the frontal zone begins
to shift back northward in response to an approaching upper level
trough. The shear will increase in advance of as a surface low
begins to deepen over IL. The shear is sufficient to support
organized convection which is likely to develop along and behind
the advancing warm front late Friday night/early Saturday
morning. The convection behind the warm front will become more
scattered early Saturday, but we expect another round of organized
convection later in the day as a cold front moves in from the
west. With an upper level jet, deepening low moving by the area,
and increased shear there will be the potential for strong to
severe storm development along this frontal boundary. Rain chances
should come to an end Saturday night as the and upper trough move
east of the area. Heavy downpours will be likely with any showers
given extreme amounts of available moisture, though confidence is
low that there will be any organized heavy rain over any
particular location. A widespread inch of rainfall appears likely
with some spots potentially picking up a couple of inches.

Looking at a notable drop in thicknesses for Sunday as surface
high pressure builds in. There is some concern of lake enhanced
development in the east, but for now it looks like the amount of
dry air and subsidence moving in should be able to overcome that.
Highs will be in the lower to mid 70s under partly cloudy skies.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The surface high will slide east of the area on Monday and Monday
should remain pleasant. Tuesday should be warmer and the forecast
temps will be warmer than guidance given the high heights aloft and
the propensity for quick warm-ups this season.

The models are getting closer with the timing of the next front on
Wednesday. The GFS remains the fastest and the CMC remains
slower with the ECMWF in between. Will split the difference. When
push comes to shove, we will probably need "likely" pops with the
front but since the the frontal passage straddles late Tuesday night
and Wednesday the forecast will end up with "chance" for each period.

High pressure will build south by Wednesday night and Thursday. We
may well end up with some lake effect clouds but did not want to go
"cloudy" given the anticyclonic flow behind the front. Temperatures
will drop below normal by Thursday.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Weak cold front will sag across the area tonight. Ahead of the
front there is a mix of leftover clouds and showers and newly
developing showers and thunderstorms. Think the majority of
showers and thunderstorms will be through the area by late
evening. IFR visibilities likely in the heavier showers and
thunderstorms. IFR ceiling and MVFR/IFR visibilities likely to
develop after the weak cold frontal passage early Friday morning.
ceilings and visibilities will improve to VFR on Friday as high
pressure builds in.

OUTLOOK...Non-VFR likely in showers and thunderstorms Friday night
and Saturday.

&&

.MARINE...
The small craft advisory east of Cleveland has been pretty marginal
although there has been some good wind and waves offshore. Would
cancel the small craft advisory but there is convection along the
lakeshore east of Geneva and do not want to cancel the advisory
since the wind and waves may be at their peak...stirred up by the
convection. We may be able to cancel it early.

Winds will lighten up considerably tonight and Friday as high
pressure crosses Lake Erie. Winds will veer northwest and then come
around from the south Friday night ahead of the next front.

A stronger cold front will cross Lake Erie on Saturday and it will
not be a good day for boating. Southwest winds will increase and
shift to west and then northwest late. Winds will be gusty and there
will likely be thunderstorms.

A brisk northwest to north wind behind the front will require a
small craft advisory which may be needed into Sunday morning east of
Cleveland. Winds should calm down quickly from west to east Sunday
into Sunday evening as high pressure begins to spread in.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement until 10 PM EDT this evening for
     OHZ089.
     Beach Hazards Statement until 4 PM EDT this afternoon for
     OHZ012.
PA...Beach Hazards Statement until 10 PM EDT this evening for
     PAZ001.
MARINE...Small Craft Advisory until 10 PM EDT this evening for LEZ148-
     149.
     Small Craft Advisory until 4 PM EDT this afternoon for LEZ147.

&&

SYNOPSIS...Jamison
NEAR TERM...Jamison
SHORT TERM...Jamison
LONG TERM...Kosarik
AVIATION...Kosarik
MARINE...Kosarik
Hazardous weather outlook, Sep 8, 2:48 PM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
348 PM EDT THU SEP 8 2016

OHZ003-006>014-017>023-027>033-036>038-047-PAZ002-003-092000-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-SOUTHERN ERIE-
348 PM EDT THU SEP 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FRIDAY NIGHT AND AGAIN
SATURDAY AFTERNOON AND EVENING. WHILE WIDESPREAD SEVERE STORMS DO
NOT APPEAR LIKELY AT THIS TIME...HEAVY RAINFALL AND LIGHTNING WILL
BE THREATS WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ089-PAZ001-092000-
ASHTABULA LAKESHORE-NORTHERN ERIE-
348 PM EDT THU SEP 8 2016

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FRIDAY NIGHT AND AGAIN
SATURDAY AFTERNOON AND EVENING. WHILE WIDESPREAD SEVERE STORMS DO
NOT APPEAR LIKELY AT THIS TIME...HEAVY RAINFALL AND LIGHTNING WILL
BE THREATS WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-092000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
348 PM EDT THU SEP 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Pittsburgh radar (KPBZ), 152 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
September 8, 3:02 PM EST
Where
Erie County, 1.77 mi SW of Itley
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
41.899, -80.099

Thunderstorm winds damaged a barn roof northeast of Edinboro.

Thunderstorm Wind, Crawford

When
September 8, 3:22 PM EST
Where
Crawford County, Meadville to Spartansburg
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
41.630, -80.150

Thunderstorm winds downed a few trees in the Meadville and Spartansburg areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660968, 660967.